From Dryden, Michigan, USA:
My husband who has been drinking is neglecting to take his insulin. I just learned that he ran out of insulin this morning and has not ordered his prescription that the doctor gave him several weeks ago. I asked him to at least take his blood sugar. It was 495 mg/dl [27.5 mmol/L], and I am afraid he will go into a coma. I plan on calling his doctor first thing tomorrow morning. Should I take him to the hospital? He has been very grouchy. Help!
You should contact the doctor's after-hours number now, and arrange to have his insulin ready to pick up at a nearby pharmacy tonight -- do not wait till tomorrow. And he should see a medical professional as soon as possible. This means in days, not weeks or months.
If he is unable to take fluids (non-alcoholic!) by mouth, or is nauseated or has vomiting, he must be seen immediately in an emergency room, as it would be likely that he would develop a potentially life-threatening complication called DKA (diabetic ketoacidosis). Although it's less likely to occur in people with type 2 diabetes than in people with type 1 diabetes, it can happen.
Original posting 24 May 2003
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.